Alert archive / North Dakota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 140, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 6, 2004, 6:22 PM CDT for LaMoure County, North Dakota. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2004, 6:22 PM CDT (23:22 UTC)
- Expired
- Aug 6, 2004, 7:00 PM CDT
- In force
- 38 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
County LaMoure County, ND
The radar
The Aberdeen radar (KABR), 119 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.4 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1156 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 216 m²/s²
- 0-3 km storm-relative helicity
- 263 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KBIS 062322 SVRBIS NDC045-070000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 622 PM CDT FRI AUG 6 2004 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN LAMOURE COUNTY IN SOUTHEAST NORTH DAKOTA * UNTIL 700 PM CDT * AT 622 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER DICKEY...OR ABOUT 31 MILES SOUTHEAST OF JAMESTOWN...MOVING SOUTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... GRAND RAPIDS AROUND 630 PM CDT VERONA AROUND 700 PM CDT LAT...LON 4661 9844 4650 9854 4629 9806 4662 9805 $$ VINING
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 2:45 PM CDT, 3 hours 37 minutes earlier.
Area forecast discussion, Aug 6, 2:45 PM CDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 245 PM CDT FRI AUG 6 2004 .SHORT TERM...THE UPPER LEVEL LOW THAT WILL COME CRASHING OVER THE RIDGE THIS WEEKEND MAKES SEVERE THUNDERSTORM POTENTIAL THE PRIMARY FORECAST CHALLENGE TODAY. THE ETA IS SOMEWHAT SLOWER WITH THE SURFACE AND UPPER SYSTEM AND NOT AS DEEP AS THE GFS...WHICH IS LARGELY A FUNCTION OF ITS DECISION TO KEEP DOWNSTREAM RIDGING STRONGER THAN IT REALLY IS. THUS...WE WILL BLEND GUIDANCE BUT TREND THE ETA MASS FIELDS TO THE SYNOPTIC LOOK OF THE GFS IN FCST DVLPMNT. THE S/W RESPONSIBLE FOR THE ELEVATED CONVECTION IN CENTRAL AND EASTERN ND CONTINUES TO PRESS EASTWARD...BUT THE AIRMASS ACROSS MUCH OF SW AND CENTRAL ND ALONG AND AHEAD OF A WEAK SURFACE TROUGH REMAINS RATHER UNSTABLE WITH THE LATEST RUC/ETA/LAPS DATA CONCURRING WITH OUR MODIFICATION OF THE 12Z BIS SOUNDING IN SUGGESTING THAT SBCAPE VALUES OF 2000-2800 J/KG EXIST IN THESE AREAS. HOWEVER... WITH AT LEAST WEAK SUBSIDENCE UPSTAIRS IN THE WAKE OF THE MORNING S/W...THE EROSION OF THE CAP WILL REQUIRE BOTH 1)PERSISTENT HEATING WHERE CONVECTIVE TEMPS RANGE FROM 87 TO 95 AND 2)WEAK CONVERGENCE ALONG THE TROUGH. SHORT TERM GUIDANCE DOES SUGGEST THAT SBCIN IS ALMOST GONE IN THE DIK AND HEI AREAS AS OF 20Z...AND THERE IS TCU DEVELOPING IN THESE AREAS...SO A FEW STORMS ARE APT TO FORM. GIVEN LOW LEVEL VEERING WIND PROFILES AND 30KT OF DEEP LAYER SHEAR...SVR WX IS POSSIBLE WITH SFC BASED STORMS. WEAKENING TSTMS MAY FIND THEIR WAY INTO WSTRN ND LATE TONIGHT...BUT GIVEN THE LACK OF A DEFINABLE LLJ...THIS ACTIVITY WILL LIKELY NOT STAY AROUND DURING THE DAY. TEMPS WILL WARM NICELY SAT GIVEN LOW LVL THERMAL RIDGING--CENTERED AROUND H85 WHERE TEMPS WILL BE AROUND 20C--AHEAD OF THE INCOMING TROUGH. THE AIRMASS WILL CONTINUE TO BE CHARACTERIZED BY STRONG INSTABILITY COURTESY OF STEEP LAPSE RATES OVERSPREADING THE 60+ SFC TDS...WITH UPWARDS OF 3500 J/KG OF SBCAPE ON TAP. AS THE LINEAR FORCING ASSOCIATED WITH THE INCOMING TROUGH OVERSPREADS THIS AIRMASS...WE EXPECT VIGOROUS CONVECTIVE DEVELOPMENT AFTER 21Z. INCREASING MID LEVEL WINDS...WITH 50KT UPSTREAM AT H5... ALONG WITH STEEP LOW/MID LVL LAPSE RATES SUGGESTS THAT THE SYSTEM MAY TAKE ON MCS CHARACTERISTICS...ALTHOUGH INITIALLY DEEP LAYER SHEAR SUPPORTS SUPERCELLS...AND POSSIBLY BOWS LATER ON...WHEN 0-3 BULK SHEAR VALUES FALL IN THE 12 TO 16 M/S RANGE. MUCH COOLER--AND WINDY SUNDAY AS WE LINKUP TO STRONG WINDS ALOFT-- IS THE WORD THE REST OF THE SHORT TERM. ENSEMBLE GUIDANCE SUGGESTS SOME 40S WILL BE SEEN BEFORE ALL IS SAID AND DONE WITH. .LONG TERM...LONGWAVE UPPER H500 LOW THAT DOMINATES THE WEATHER IN DAYS 2 AND 3 CONTINUES TO BRING SHORTWAVE ENERGY ACROSS EASTERN HALF OF NORTH DAKOTA TUESDAY...LINGERING INTO TUESDAY NIGHT. HENCE KEPT CHANCE OF SHOWERS OVER CNTRL ND TUESDAY AND ONLY IN EASTERN COUNTIES NEAR DEVILS LAKE AND JAMESTOWN ON TUESDAY NIGHT. AS LONGWAVE UPPER LOW/TROUGH MOVES ACROSS THE GREAT LAKES ON WEDNESDAY...NORTH DAKOTA IS UNDER NORTHWEST FLOW ALOFT KEEPING TEMPS BELOW AVERAGE WITH HIGHS MAINLY IN THE UPPER 60S TO 70S TUESDAY AND WEDNESDAY. ON THURSDAY AND FRIDAY THE LOW/TROUGH DRIFTS EASTWARD AND THE H500 LONGWAVE WESTERN US RIDGE BUILDS INTO THE PLAINS BRINGING A WARMER AIRMASS INTO THE REGION. HENCE HIGHS IN THE UPPER 70S TO UPPER 80S THIS TIME PERIOD. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SCHULTZ/VINING
Hazardous weather outlook, Aug 6, 3:30 AM CDT, 14 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 330 AM CDT FRI AUG 6 2004 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-070929- ADAMS ND-BILLINGS ND-BOTTINEAU ND-BOWMAN ND-BURKE ND-BURLEIGH ND- DICKEY ND-DIVIDE ND-DUNN ND-EMMONS ND-FOSTER ND-GOLDEN VALLEY ND- GRANT ND-HETTINGER ND-KIDDER ND-LA MOURE ND-LOGAN ND-MCHENRY ND- MCINTOSH ND-MCKENZIE ND-MCLEAN ND-MERCER ND-MORTON ND-MOUNTRAIL ND- OLIVER ND-PIERCE ND-RENVILLE ND-ROLETTE ND-SHERIDAN ND-SIOUX ND- SLOPE ND-STARK ND-STUTSMAN ND-WARD ND-WELLS ND-WILLIAMS ND- INCLUDING THE CITIES OF...BISMARCK...BOTTINEAU...BOWMAN...CROSBY... DICKINSON...JAMESTOWN...MINOT AND WILLISTON 330 AM CDT FRI AUG 6 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A TROUGH OF LOW PRESSURE IN EASTERN MONTANA WILL MOVE EAST TO THE NORTH DAKOTA BORDER TODAY. SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING ALONG THE TROUGH MAY BECOME SEVERE THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE LOW PRESSURE TROUGH ALONG THE MONTANA AND NORTH DAKOTA BORDER WILL MOVE EAST WITH THUNDERSTORM ACTIVITY CONTINUING ALONG THE TROUGH. SOME THUNDERSTORMS MAY BECOME SEVERE ON SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND AGAIN ON SATURDAY.
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 5:08 PM CDT | Severe Thunderstorm Warning | BIS | LaMoure, Stutsman | 67 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.